(Closed) IUDs and Libido

posted 8 years ago in Intimacy
Post # 3
Member
385 posts
Helper bee
  • Wedding: May 2010

Oh!  This IS ME!  I was on the Nuva ring for over a year, and loved it for various reasons, some of them being that it’s NOT a daily pill, my skin cleared up, and I had no cramps at all.  However, it was mega-expensive for me (not covered), so eventually I had to go off.  After going off, I realized that it had been affecting my libido, so that’s been a nice side effect of changing…

So, BC wasn’t covered, but an IUD was.  So I got the Mirena b/c, honestly, I wanted easier periods, so I wanted the hormones.  I’ve only had it for a little over a month, but have not had any major problems with it, AND my libido is higher than it was with the Nuva Ring.  I will say, that it’s not as high as when I’m on nothing.  On a scale of 1-10, with nothing I’m about an 8, with the Nuva Ring, I was about a 3, and with the Mirena, I’m about a 6.  That may be TMI.  Sorry!  🙂

As for the pain that goes with the IUD.  Yes, it was painful, but not horrible.  It was more like intense cramps, and it lasted about 2 minutes, and then was finished.  I had minimal cramps for a few days afterwards, but there was never any sharp pain, and over all, it’s been MUCH easier than the Ring.  I don’t have to worry about it on a monthly basis, even, and that is SO great.  I just feel totally free from BC, which is such a relief to me (as someone who hates taking pills, and is horrible at remembering to take them).

Post # 6
Member
651 posts
Busy bee
  • Wedding: May 2012

i’m using Implanon…not an IUD, but it’s implanted in your arm.  So thus, no daily pill nothing to remember.  I’ve only had it a month though so I can’t speak too much about the effects, but so far libido has been up compared to pills.

I considered mirena but decided to go with implanon as it was fully covered on my insurance.  it lasts 3 years instead of 5 like mirena.  Plus implanon insertion wasn’t really that bad compared to stories i’ve heard about mirena insertion.

Post # 9
Member
651 posts
Busy bee
  • Wedding: May 2012

whoops i just updated my first post a bit.  but its about the size of a matchstick and they put it on the inside portion of your uppper arm.  there’s a bandaid there for a week after insertion.  I can’t even see it under my skin at all but i can feel it if i’m looking for it.  It is a big needle but they numbed my arm first before putting it in.

it’s similar to the hormones in mirena but since it’s in your arm you don’t have to deal with cramping after the insertion.

there is a high chance of not getting your period at all.  i haven’t had my period yet on it but i just got it 3 weeks ago so I don’t know what will happen.

Post # 10
Member
1638 posts
Bumble bee
  • Wedding: September 2010

I had Mirena and it messed me up so bad. No libido but also weight gain, losing hair, breaking out, heavy cramps. Just horrible after 4 months I got it removed, and it hurt like hell to get it put in.

Post # 11
Member
385 posts
Helper bee
  • Wedding: May 2010

Wow – I just read @Ribbons link and @Soon2bee’s comments – I guess I’m lucky! 

It’s like all BC – it will affect you differently, depending on your chemistry.  I will say that for the placement, I participated in a drug trial.  So I took something that was supposed to make it easier, and I guess it worked.  Also, if that hadn’t worked for me, I was going to ask for Valium on the recommendation of my FSIL (who is a doctor). 

I did also hear really good things about Implanon when I was researching options.  Good luck!

Post # 12
Member
2008 posts
Buzzing bee
  • Wedding: September 2009

My situation’s not exactly the same but it is a little similar.  I never tried the ring but the Pill and I just don’t get along and decreased libido was definitely one of the side effects.  Since I wanted to go cold turkey on the hormones I went with Paraguard.  And yeah, my previously light and non-crampy periods are now heavy and come with cramps for the first couple days but it was SO worth it for me!  I’ve heard that since the hormones are going directly to the pertinant organs and not throughout your body you don’t have the same reactions to them.  It sounds like Mirena would probably be a solid choice for you.

Post # 13
Member
10367 posts
Sugar Beekeeper
  • Wedding: September 2010

I think it is interesting that people had different experiences with NuvaRing and horomonal IUDs, considering they have the SAME horomone. Maybe it has something to do with the physical barrier effecting your cycle in addition to the horomone for the IUD?

Post # 14
Member
1526 posts
Bumble bee
  • Wedding: August 2010

I went from the Nuva ring to Mirena and I love it. I honestly never even think about it and my periods are so light they are almost nothing. It didnt effect my libido at all. I never have cramps with it and apparently I got pretty lucky compared to what the other bees are saying above. My sister and I both have it but she had to have it removed bc she was “enjoying multiple partners” and she said feels like nothing really to get it removed. There was a little pain when they put it in but they tell you that is to be expected. The pain also comes after they put it in and its more of like a cramping for a day or so but nothing unbearable.

Post # 15
Member
2825 posts
Sugar bee
  • Wedding: April 2012

I have mirena, and my libido is still pretty high… however my problem is that I spot alot… and I don’t like to do anything when I’m spotting/bleeding anything down there… But it’s not that I don’t want to…  And I used to have really heavy periods and TERRIBLE cramping…  and I don’t really get an actual period just spotting for a few days, about every other week.

As for getting it put it, I had a horrible experience… Having never had kids my cervix did NOT want to move, she had to grab it twice to reposition it and made me cough etc.  Then measuring my uterus was so painful I almost made her stop and just forget it… The nurse felt so bad, she started rubbing my foot and said it was almost done…  Then it was done. It only took about 5 minutes but it felt like forever.  I got really dizzy after (a natural reaction to pain, your whole body tenses and makes you dizzy) and had terrible cramping (like I normally do).  I took 3 motrin before (don’t judge Wink I always have to take 3 to take the edge off my cramps… and that doesn’t even get rid of them)… then I took two more about two hours later, then two every two hours for the first day, then three every four hours the next two days.  I had random cramping for the next three weeks but nothing terrible, two motrin once maybe twice a day.

All in all, after that terrible (but honest) account of my experience… I’ve had it for almost 5 months and I really love it.  My spotting is getting less and less frequent, and just to not have terrible periods anymore is worth it.  Not to mention not having to worry about getting pregnant or if I took my pills correctly all week.  My doctor had me take the mini pill for 3 months to make sure I liked the way I reacted to the progesterone (as I was on the regular pill before, but it made me miserable… when I remembered to take it).  Maybe you could try that before you commit to the IUD?

 

EDIT:  I also wanted to mention that my SO doesn’t even notice the strings… He actually didn’t even know they were there for the first two months.

Post # 16
Member
3142 posts
Sugar bee

I posted this in another IUD thread but thought I would repost here just in case you were still pondering over which type to choose

 

I’ve had two different copper IUDs before and this time ’round decided to start Mirena as the thought of having little/no period sounded great and my Doc ASSURED me that since the hormone was transmitted via: uterus, that it wouldn’t have any of the negative side effects that the pill or other hormals BC choices have. 

First, it hurt so much to have in I threw up. Right then and there, in the garbage pail in the exam room. (sorry tmi). Within a week I started feeling very down and overwhelmed, my sex drive went to 0, and I looked like I was 3 months preggers.  My abdomen was hard and wouldn’t go down at all. 

I had it taken out after 6 weeks and had a copper one put in a week later.

Everyone is different, but I think the Mirena is the devil 🙁

The topic ‘IUDs and Libido’ is closed to new replies.

Find Amazing Vendors